Kansas, 2025Tornado in Kansas, September 14, 2025
September 14, 2025 · NWS ICT · 1 event in 1 county or zone
Thunderstorms expanded in coverage during the afternoon hours on the 14th. These storms produced brief gusty outflow winds and potential for a few brief landspout tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms expanded in coverage during the afternoon hours on the 14th. These storms produced brief gusty outflow winds and potential for a few brief landspout tornadoes. A brief tornado northeast of El Dorado which did move over the lake was captured from the Kansas Turnpike. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 14, 2:29 PM CST, 46 minutes earlier. Its key messages:
- Scattered showers and thunderstorms through this evening, mainly along and west of the Flint Hills. An isolated severe storm or two possible late this afternoon and evening west of I-135.
- Unsettled weather pattern continues Wednesday through the weekend, with additional off-and-on rounds of showers and thunderstorms.
- Near to above average temperatures through Tuesday, turning near to below average Wednesday through next weekend.
Area forecast discussion, Sep 14, 2:29 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
329 PM CDT Sun Sep 14 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms through this evening,
mainly along and west of the Flint Hills. An isolated severe
storm or two possible late this afternoon and evening west of
I-135.
- Unsettled weather pattern continues Wednesday through the
weekend, with additional off-and-on rounds of showers and
thunderstorms.
- Near to above average temperatures through Tuesday, turning
near to below average Wednesday through next weekend.
&&
.DISCUSSION...
Issued at 328 PM CDT Sun Sep 14 2025
Upper-level troughing is overhead today and will remain so through
Monday. The initial band of showers with occasional lightning
strikes is expected to remain across central and south central
Kansas but slowly inch eastward as we go through the evening hours.
West of this initial line of showers, skies have cleared and
temperatures have quickly rebounded back into the low to mid 80s
ahead of a weak cold front. This front combined with increasing
upper-level ascent should lead to additional shower and thunderstorm
development this evening and overnight with a few stronger
thunderstorms possible west of I-135. Modestly steep mid-level lapse
rates should lead to surface based CAPE values around 1500 J/kg with
around 50 kts of 0-6km shear. This should be sufficient for a few
organized updrafts to develop with hail up to the size of quarters
and damaging wind gusts up to 65 mph. Latest guidance would suggest
the best zone to see this activity would be just west of our
forecast area. As storms shift to the east, instability will
diminish leading to quick end of any severe weather threat with just
showers and thunderstorms moving east overnight. PWAT values around
1.5" suggest the overall heavy rain threat is minimal especially
since storms should steadily move to the east; but a few lucky spots
may pick up a quick inch of rain.
Troughing will remain over the forecast area on Monday as well. The
low-level jet should weaken as we go through the morning hours but
just enough lift may remain to keep some showers around especially
across south central and southeast Kansas. The trough will shift
east Monday evening which will bring an end to any lingering
showers. Temperatures on Monday and Tuesday will remain near to
slight above average by mid September standards, in the upper 80s to
lower 90s. The next upper-level system will approach the region
Tuesday evening and remain overhead through the weekend which will
kickoff a cooler and more unsettled weather pattern. High
temperatures will drop back into the mid 70s to lower 80s for
Wednesday through the weekend with periodic rain chances as well.
Currently the best chance to see area wide rainfall will be on
Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1220 PM CDT Sun Sep 14 2025
Showers and storms possible west of the Flint Hills this
afternoon and evening, then VFR conditions to prevail during the
latter half of the TAF period.
A broken line of showers and storms continues to inch eastward
early this afternoon. At 1725Z, it was located along a KSLN,
KHUT, KEND line. It should crawl across the I-135 corridor
within the next few hours. Vis reductions from brief heavy
rainfall along with a few lightning strikes will be possible in
stronger storms.
Additional development is possible later this afternoon and
evening west of a KSLN-KHUT-KEND line, and these could produce
gusty winds and small hail. However, there is quite a bit of
uncertainty in coverage of this round of storms.
After 06Z, VFR conditions should prevail again and persist
through the remainder of the TAF period.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...WI
AVIATION...JC
Hazardous weather outlook, Sep 14, 2:32 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
332 PM CDT Sun Sep 14 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
332 PM CDT Sun Sep 14 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Scattered showers and thunderstorms will impact locations generally
along and west of the Flint Hills through this evening. An isolated
thunderstorm or two capable of dime to quarter size hail and 50 to
65 mph winds is possible late this afternoon and evening, mainly
along and west of a line extending from Lincoln to Lyons, to Kingman
to Anthony. Locally heavy rainfall is possible as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few lingering isolated thunderstorms are possible Monday across
central and eastern Kansas, but severe weather is not expected.
An unsettled weather pattern is expected Wednesday through Saturday,
with additional rounds of off-and-on showers and thunderstorms
expected across the region. Small hail, gusty winds, and locally
heavy rain may accompany the strongest activity throughout this
period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Tornado, Butler
- When
- September 14, 3:15 PM CST to 3:20 PM CST
- Where
- Butler County, 3.97 mi NE of El Dorado Res to 4.29 mi NE of El Dorado Res
- Rating
- EFU
- Path length
- 0.33 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 37.915, -96.774
A picture was taken of a brief tornado that moved over El Dorado Lake. This picture was taken from the Kansas Turnpike and shared.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, September 14, 2025$2.1 million · EF2 · 26 events
- Hail and Damaging Winds in Illinois, September 14, 2025$163,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Missouri, September 14 to 17, 2025$51,000 · 1.25 in hail · 17 events
- Tornadoes and Damaging Winds in South Dakota, September 14, 2025EF1 · 9 events
- Hail and Damaging Winds in Nebraska, September 14, 20251.25 in hail · 15 events
- Damaging Winds in Montana, September 14, 2025$1,000 · 56 kt wind · 6 events
- Damaging Winds in Minnesota, September 14, 202565 kt wind · 4 events
- Hail in Kansas, September 14, 20250.88 in hail · 3 events
- Damaging Winds in Iowa, September 14, 202556 kt wind · 3 events
- Damaging Winds in North Dakota, September 14, 202553 kt wind · 3 events
- Damaging Winds in South Dakota, September 14, 202563 kt wind · 2 events
- Hail in Kansas, September 14, 20251 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296029.